Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 3, NWS Honolulu, HI

January 19, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 19, 2018, 3:22 AM HST for Hawaii County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2018, 3:22 AM HST (13:22 UTC)
Expired
Jan 19, 2018, 3:50 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WWHW70 PHFO 191322
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
322 AM HST Fri Jan 19 2018

...LOCALLY STRONG WINDS CONTINUE ACROSS KOHALA TODAY...

.Strong and gusty winds will continue to blow across the Kohala
district of the Big Island this morning and into the afternoon.

HIZ026-200230-
/O.CAN.PHFO.HW.W.0001.000000T0000Z-180119T1600Z/
/O.NEW.PHFO.WI.Y.0003.180119T1322Z-180120T0400Z/
Kohala-
322 AM HST Fri Jan 19 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST this evening. The
High Wind Warning has been cancelled.

* LOCATIONS...Over the Kohala district of the Big Island with 
  the strongest winds over and downslope to the west of the 
  mountains including Kamuela, Waikoloa and Kawaihae.

* WINDS...Northeast 25 to 40 mph with localized gusts over 50 
  mph.
  
* TIMING...Through this afternoon.

* IMPACTS...Winds this strong can down tree branches and cause
  power outages. Driving will also be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid travel if possible. Postpone hikes in the forest and tent-
camping. Stay away from downed power lines and be prepared for
power outages. Secure lawn furniture and other outdoor objects
that could be blown around. Be careful opening and closing doors.


&&

$$

HIZ001>021-023>025-027-191430-
/O.CAN.PHFO.WI.Y.0002.000000T0000Z-180119T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Big Island Interior-
322 AM HST Fri Jan 19 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Strong wind speeds have decreased across the state as the high
pressure center to the northeast continues to move away from the
islands.

$$
1 follow-up statement
475 
WWHW70 PHFO 200150
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
350 PM HST Fri Jan 19 2018


HIZ026-200300-
/O.CAN.PHFO.WI.Y.0003.000000T0000Z-180120T0400Z/
Kohala-
350 PM HST Fri Jan 19 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory for the Kohala area of the Big Island.

Winds have subsided below the advisory threshold.

$$
Donaldson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 18, 8:31 PM HST, 6 hours 51 minutes earlier.

Area forecast discussion, Jan 18, 8:31 PM HST, 6 hours 51 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
831 PM HST Thu Jan 18 2018

.SYNOPSIS...
A strong high pressure center located north-northeast of Oahu
this evening will continue to drift eastward away from the state.
Expect the windy weather across the Hawaiian Islands to continue
through the overnight hours. Wind speeds will weaken tomorrow
morning as the high moves far enough away from the state to allow
land and sea breezes to develop along southern and western slopes
of all islands from Saturday onward. Two bands of unstable clouds
are moving westward across each island tonight with enhanced cloud
ceilings and scattered shower activity mainly along windward
mountains and slopes. For next week, light east to southeast wind
directions will shift to southeasterly by Wednesday with southerly
flow possible by the end of the week as a cold front approaches
the islands from the northwest.

&&

.DISCUSSION...
Strong and gusty trade winds will continue through the overnight
hours as the strong high pressure center 800 to 1000 miles
north-northeast of Hawaii continues to move eastward away from
the state. A low pressure area with a cold front will move into
the Central Pacific helping to weaken the high pressure ridge axis
over the islands. This shifting large scale pressure pattern will
weaken the local pressure gradient over the Hawaiian Islands and
cause a decrease in wind speeds starting tomorrow morning.

A high wind warning remains in effect for the Kohala district of
the Big Island through the overnight hours with wind gusts greater
than 60 MPH reported by local observations. A wind advisory also
remains in effect for the rest of the state until tomorrow
morning. The Kohala district High Wind Warning will probably be
downgraded to wind advisory conditions by tomorrow morning. The
wind advisory elsewhere may need to be extended for some wind
favored locations as the wind speeds gradually recede. The evening
forecast continues to match current conditions with no evening
updates expected.

Saturday and Sunday...A decreasing wind trend will develop as the
high pressure ridge north of the islands weakens substantially. A
weakening cold frontal boundary will stall just 200 miles
northwest of Kauai as wind directions range from east to
southeast over the islands. Lighter east to southeast wind speeds
will allow on-shore sea breezes to develop along the western and
southern slopes of all islands by Saturday afternoon with off-
shore land breezes developing by Saturday night. Southeasterly
wind flow may aloft and weak sea breezes may keep shower activity
for most areas more isolated.

Monday and Tuesday...The ridge aloft remains weak with light
east to southeasterly winds. Meanwhile an upper level low shown
on the 500 mb chart is expected to drift into the Hawaiian
Islands. This low will set up around 300 miles northeast of the
islands likely enhancing upstream shower activity especially for
the northern islands of Kauai and Oahu. Forecast guidance on the
intensity of this upper level low between the European (ECMWF)
models showing a deeper system and the American (GFS) models
showing a weaker system are large enough to keep the chances for
precipitation impacts in the fair range at this point.

Wednesday through next Thursday...A deeper low pressure system
is forecast to sweep across the Central Pacific with a cold front
approaching the islands from the northwest. Wind directions will
veer towards the south by Thursday as pressure gradients shift
ahead of this next frontal system. Both global weather models are
in good agreement with this deeper solution and therefore we
should expect higher chances for showers along prefrontal
convergence bands in this developing weather pattern. Stay tuned.

&&

.AVIATION...
Strong trade winds are producing moderate to severe turbulence
near and downwind of island terrain, and thus AIRMET TANGO
continues. This AIRMET also includes strong surface winds across
all islands.

VFR conditions will prevail, however passing clouds and showers
will bring periods of MVFR conditions. No mountain obscuration is
anticipated, but a band of low clouds affecting windward sections
of the islands may cause problems later. Overnight observations
will be monitored for its possible occurrence.

&&

.MARINE...
A Gale Warning (GW) remains in effect this evening for the
typically windy waters sensitive to the trade winds. The GW is
good through 6am HST Friday morning, and this timing looks good at
this point as the trades are expected to begin weakening tonight.
The areas of the GW will ease to Small Craft Advisory (SCA) level
winds, and this SCA is slated to continue through Friday
afternoon. There is a good possibility that the SCA will be
extended through Friday night, and maybe Saturday, as described
below. The SCA cover the rest of the Hawaiian coastal waters, but
some zones will be canceled at 6 am HST Friday as the trades
soften.

A strong, broad surface high of 1037 mb is the system responsible
for the strong and blustery trade winds. This high, located some
850 nm NNE of the islands this evening, will continue to moving
east, further away from the islands. This will cause the trades
to soften, and veer toward the east and southeast over the weekend.

A High Surf Advisory (HSA) remains in effect for east facing
shores through tomorrow night, but may need to be extended into
weekend due to a large area of moderate to strong trades east of
the islands, despite the trades trending down locally. Surf
heights of around 8 feet will likely hold through Sunday for the
east facing shores. Further more, the SCA may be extended into
Sunday as well for waters exposed to this to the combination of
the winds and elevated seas associated with this easterly swell.

Surf will remain below advisory levels for the remaining shoreline
through this weekend. A small northwest swell (330 degrees) is
expected arrive Saturday night, and be reinforced with a moderate
west- northwest (300 degrees) swell on Sunday night through
Monday. The latter swell may warrant a HSA for the north facing
shores of some of the smaller islands.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 AM HST Friday for Niihau-Kauai-Oahu-
Molokai-Lanai-Kahoolawe-Maui Windward West-Maui Leeward West-
Maui Central Valley-Windward Haleakala-Leeward Haleakala-Kona-
South Big Island-Big Island North and East-Big Island Interior.

High Surf Advisory until 6 PM HST Friday for Kauai Windward-Oahu
Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala-South Big Island-Big Island North and East.

High Wind Warning until 6 AM HST Friday for Kohala.

Gale Warning until 6 AM HST Friday for Maalaea Bay-Pailolo
Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island
Southeast Waters.

Small Craft Advisory until 6 PM HST Friday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Channel-Oahu Windward Waters-
Kaiwi Channel-Maui County Windward Waters-Big Island Windward
Waters.

Small Craft Advisory until 6 AM HST Friday for Kauai Leeward
Waters-Oahu Leeward Waters-Maui County Leeward Waters.

&&

Discussion...Bohlin
Aviation...Powell
Marine...Lau

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.